Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 201, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2022, 10:21 PM CDT for Brule County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2022, 10:21 PM CDT (03:21 UTC)
- Expired
- Jun 24, 2022, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 204 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
232
WUUS53 KFSD 250321
SVRFSD
SDC015-250400-
/O.NEW.KFSD.SV.W.0201.220625T0321Z-220625T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1021 PM CDT Fri Jun 24 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Brule County in south central South Dakota...
* Until 1100 PM CDT.
* At 1020 PM CDT, a severe thunderstorm was located near Lake Francis
Case, or near Chamberlain, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chamberlain around 1025 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana
and Kimball.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9910 4375 9888 4358 9934 4364 9935
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0320Z 227DEG 36KT 4373 9943
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman2 follow-up statements
804
WWUS53 KFSD 250339
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1039 PM CDT Fri Jun 24 2022
SDC015-250400-
/O.CON.KFSD.SV.W.0201.000000T0000Z-220625T0400Z/
Brule SD-
1039 PM CDT Fri Jun 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BRULE COUNTY...
At 1038 PM CDT, a severe thunderstorm was located near Chamberlain,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Kimball around 1055 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9910 4375 9888 4358 9934 4364 9935
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0338Z 232DEG 35KT 4376 9920
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman999
WWUS53 KFSD 250400
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1100 PM CDT Fri Jun 24 2022
SDC015-250410-
/O.EXP.KFSD.SV.W.0201.000000T0000Z-220625T0400Z/
Brule SD-
1100 PM CDT Fri Jun 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY WILL
EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with this thunderstorm
between Kimball and White Lake.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central South Dakota.
LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9910 4375 9888 4358 9934 4364 9935
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0359Z 234DEG 33KT 4375 9900
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:54 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 24, 6:54 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 654 PM CDT Fri Jun 24 2022 .SHORT TERM...(This Evening through Saturday) Issued at 253 PM CDT Fri Jun 24 2022 Quiet conditions continue across the region, with latest observations showing mostly sunny skies and highs in the upper 80s to low 90s. As alluded to in the previous discussion, expect a sfc cold front to advance eastward this afternoon, causing showers and storms, a few of which could become severe, to be possible this evening and into the overnight period. With southerly flow in place, certainly have enough warm/moist air in place to fuel instability - as most guidance has roughly 2500-3500 J/kg of CAPE. That being said, still remain relatively lacking when it comes to shear, with soundings consistently showing winds ~20kts from the sfc to near 500 mb. As a result, will likely see storms struggle to organize. Nonetheless, with enough instability in place, still believe the atmosphere remains primed enough to support the development of a few single or multicell storms west of I-29 after sunset, which will be capable of producing ping pong ball sized hail and gusts as high as 70 mph. As the front continues to propagate eastward, may see these storms try to develop into a line. At this time, believe the chances for seeing a strong linear feature or bowing segment will remain just north of our area along the ND/MN border. However, if things were to organize enough across our area, do think it's worth noting that the primary hazard would then become more focused on damaging winds. Thus, with the greatest severe threat expected to occur during the overnight period (9 PM to 5 AM), we strongly encourage you to have multiple ways to receive warnings, in the event that storms do become severe! Otherwise, look for dry conditions to gradually return from west to east near daybreak Saturday as the aforementioned cold front departs the region. Northwesterly winds behind the front will also become quite breezy, with gusts between 25 to 35 mph possible through the afternoon. As a result, should see notably cooler temperatures prevail across the region - with highs currently forecast to only rise into the 70s to low 80s. .LONG TERM...(Saturday Night through Friday) Issued at 253 PM CDT Fri Jun 24 2022 Look for cooler conditions to continue Sunday, as highs remain in the 70s. Dewpoints will also be quite pleasant, with values largely in the 40s, which coupled with breezy northwesterly winds will be a welcomed reprieve from the heat and humidity experienced earlier this week. Heading into the new week, expect temperatures to slowly moderate back into the 80s to low 90s with the aid of southerly flow. Upper level ridging over the western CONUS will slowly drift eastward during this time, causing highs to once again rise into the upper 80s to upper 90s by mid week. Otherwise, look for unsettled weather to return by the end of the period as an upper level trough ejects eastward across the central CONUS. Still have quite a bit of time to narrow in on the specific details though, so have opted to leave model blend of PoPs as is until higher confidence can be achieved. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 641 PM CDT Fri Jun 24 2022 Scattered thunderstorms ongoing in central SD at the start of this period. These storms, along with addtional development in Nebraska this evening, are expected to progress east/northeast across the forecast area through 12Z-14Z Saturday. Strong/gusty winds the primary threat. Tried to narrow down a few hour window for each TAF location, except for KSUX which may be impacted by multiple rounds of storms overnight. Aside from any gusty winds, MVFR-IFR ceilings/visibility will accompany the increasing rain chances, and lower ceilings may linger for a few hours after the storms slide east. After the storms exit Saturday morning, look for increasing northwest winds, with gusts 20-30kt likely by late morning/midday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SST LONG TERM...SST AVIATION...JH
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 334 AM CDT Fri Jun 24 2022 MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Brule-Aurora-Davison-Charles Mix-Douglas- 334 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered strong to severe storms will be possible late this afternoon into the evening. The main threats with these storms will be hail to ping pong ball and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ055-056-060>062-065>071-250845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 334 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe storms will be possible this evening through late tonight. The main threats with these storms will be hail to the size of half dollars and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| Jun 25, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 27 min |
| Jun 25, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jun 25, 2:53 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jun 25, 3:05 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 40 min |
| Jun 25, 3:38 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.